Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 20, NWS Bismarck, ND

November 3, 201024 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 3, 2010, 3:09 AM MDT for 24 counties in North Dakota. It took effect at Nov 3, 2010, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2010, 3:09 AM MDT (09:09 UTC)
In effect from
Nov 3, 2010, 11:00 AM MDT
Expired
Nov 3, 2010, 6:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND
All 24 counties

Adams County, ND, Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 52 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WWUS73 KBIS 030909
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT WED NOV 3 2010

...WIND ADVISORY THIS AFTERNOON FOR SOUTHEASTERN NORTH DAKOTA...

.A LARGE AND STRONG HIGH PRESSURE SYSTEM CENTERED OVER SOUTHERN
BRITISH COLUMBIA TO WESTERN MONTANA AND WYOMING THIS MORNING IS
FORECAST TO PUSH EASTWARD TOWARDS THE WESTERN DAKOTAS. STRONG
NORTHWEST WINDS ALOFT ASSOCIATED WITH AN UPPER LEVEL JET WILL LINK
WITH THE SURFACE WINDS LATER THIS MORNING...AND BY THIS AFTERNOON
THE NORTHWEST WINDS OVER THE JAMES RIVER BASIN ARE FORECAST TO
RANGE FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH AT TIMES.

PEOPLE ACROSS NORTH DAKOTA...ESPECIALLY IN THE SOUTHEAST...SHOULD
PREPARE FOR STRONG NORTHWEST WINDS. TRAVELERS ACROSS THE STATE SHOULD
BE CAUTIOUS WHILE DRIVING...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

THE STRONG WINDS ARE EXPECTED TO DECREASE THIS EVENING AS THE UPPER
LEVEL JET SHIFTS EASTWARD AND AS WINDS ALOFT DECOUPLE FROM THE
SURFACE.

NDZ025-037-047-048-050-051-031715-
/O.NEW.KBIS.WI.Y.0020.101103T1700Z-101104T0000Z/
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
409 AM CDT WED NOV 3 2010

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 


* NORTHWEST WINDS SHOULD INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45
  MPH BY AROUND NOON TODAY. THE STRONG WINDS SHOULD SUBSIDE THIS
  EVENING.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH CAN BE
  EXPECTED. 

* DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS
  THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JV
2 follow-up statements
722 
WWUS73 KBIS 031340
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
840 AM CDT WED NOV 3 2010

...WIND ADVISORY TODAY FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA...

.A STRONG HIGH PRESSURE SYSTEM CENTERED OVER SOUTHERN BRITISH COLUMBIA
TO WESTERN MONTANA AND WYOMING IS FORECAST TO PUSH EASTWARD TOWARDS
THE WESTERN DAKOTAS TODAY. STRONG NORTHWEST WINDS ABOVE THE GROUND
WILL RESULT IN WINDY CONDITIONS ACROSS PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA. SUSTAINED NORTHWEST WINDS WILL INCREASE TO
BETWEEN 25 AND 35 MPH WITH GUSTS TO AROUND 45 MPH BY LATE MORNING
AND CONTINUE THROUGH EARLY EVENING.

TRAVELERS ACROSS THE STATE SHOULD BE CAUTIOUS WHILE DRIVING...ESPECIALLY
FOR THOSE DRIVING HIGH PROFILE VEHICLES.

NDZ003>005-010>013-018>023-033>036-041-042-044>046-032100-
/O.EXA.KBIS.WI.Y.0020.101103T1700Z-101104T0000Z/
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-MORTON-BURLEIGH-KIDDER-
HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...NEW TOWN...
MINOT...TOWNER...RUGBY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...DICKINSON...MANDAN...BISMARCK...
STEELE...MOTT...ELGIN...HETTINGER...FORT YATES...LINTON
840 AM CDT WED NOV 3 2010 /740 AM MDT WED NOV 3 2010/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING. 

* NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO
  AROUND 45 MPH BY LATE MORNING.

* DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS 
  THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NDZ025-037-047-048-050-051-032100-
/O.CON.KBIS.WI.Y.0020.101103T1700Z-101104T0000Z/
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
840 AM CDT WED NOV 3 2010

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

* NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO
  AROUND 45 MPH BY NOON TODAY.

* DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS 
  THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KS
397 
WWUS73 KBIS 031839
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT WED NOV 3 2010

...WIND ADVISORY CONTINUES FOR PORTIONS OF WESTERN AND CENTRAL
NORTH DAKOTA THROUGH EARLY EVENING...

.A STRONG HIGH PRESSURE SYSTEM CENTERED OVER NORTH CENTRAL MONTANA
COMBINED WITH LOW PRESSURE OVER THE GREAT LAKES CONTINUES TO PRODUCE
A STRONG PRESSURE GRADIENT ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
SUSTAINED NORTHWEST WINDS BETWEEN 25 AND 35 MPH WITH GUSTS TO
AROUND 45 MPH WILL CONTINUE THROUGH EARLY EVENING. THESE STRONG
WINDS WILL DIMINISH BELOW ADVISORY CRITERIA BY SUNSET.

TRAVELERS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SHOULD BE CAUTIOUS
WHILE DRIVING...ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES.

NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
040000-
/O.CON.KBIS.WI.Y.0020.000000T0000Z-101104T0000Z/
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...NEW TOWN...
MINOT...TOWNER...RUGBY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...DICKINSON...MANDAN...
BISMARCK...STEELE...JAMESTOWN...MOTT...ELGIN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
139 PM CDT WED NOV 3 2010 /1239 PM MDT WED NOV 3 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* SUSTAINED NORTHWEST WINDS WILL CONTINUE BETWEEN 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH. 

* WINDS WILL DIMINISH BELOW ADVISORY CRITERIA BY SUNSET.

* DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS 
  THIS AFTERNOON AND EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 3, 2:37 AM MDT, 32 minutes earlier.

Area forecast discussion, Nov 3, 2:37 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
337 AM CDT WED NOV 3 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

MAIN FORECAST PROBLEM IN THE SHORT TERM IS WIND AND TEMPERATURES.
OVERALL EXPECT A MAINLY CLEAR SKIES IN THE SHORT TERM PERIOD.

CURRENTLY...A COLD FRONT HAD PASSED THROUGH THE STATE TUESDAY AND
HIGH PRESSURE WAS CENTERED OVER SOUTHERN BRITISH
COLUMBIA/SASKATCHEWAN. WEST TO NORTHWEST WINDS THIS MORNING OVER THE
STATE RANGED FROM 5 TO 20 MPH. A SHARP UPPER LEVEL RIDGE AXIS OVER
THE ROCKIES HAS SET UP AND EXTENDED INTO FAR NORTHWESTERN
CANADA...WITH STRONG NORTHWEST FLOW ALOFT OVER THE CANADIAN FRONT
RANGE AND INTO THE DAKOTAS. THE UPPER LEVEL JET IS FORECAST TO
EXTEND FROM NORTHERN ALBERTA ACROSS SASKATCHEWAN AND INTO EASTERN
NORTH DAKOTA AND WESTERN/SOUTHERN MINNESOTA TODAY. STRONG
UNIDIRECTIONAL FLOW WITH NORTHWEST WINDS FROM THE SURFACE TO THE
UPPER LEVELS OF THE TROPOSPHERE WILL RESULT IN MOMENTUM TRANSFER TO
THE SURFACE. FORECAST H850 WINDS FROM THE NAM MODEL SUGGEST A 50
KNOT WIND CORRIDOR FROM BOTTINEAU/MINOT TO JAMESTOWN AT NOON
TODAY...WITH A 40 KNOT CORRIDOR BY SUNSET FROM DEVILS LAKE TO
JAMESTOWN. THE GFS IS NOT AS STRONG...KEEPING THE H850 WINDS AT
40-45 KNOTS. WINDY STATEWIDE BUT THE STRONGEST WINDS SHOULD BE OVER
THE EASTERN HALF OF THE STATE. EXPECTING 20 TO 30 MPH NORTHWEST
WINDS IN THE WEST...AND 25 TO 35 MPH WINDS WITH GUSTS OVER 45 MPH IN
THE EAST. WILL ISSUE WIND ADVISORY FOR THE JAMESTOWN AREA FOR THIS
AFTERNOON. REASONABLY WARM TODAY...BUT NOT AS WARM AS YESTERDAY
BECAUSE OF THE COLD FRONTAL PASSAGE. EXPECTING HIGHS FROM THE UPPER
40S IN THE DEVILS LAKE BASING TO THE UPPER 50S FAR SOUTHWEST AND
SOUTH CENTRAL.

ON THURSDAY THE STRONG UPPER LEVEL JET SHIFTS EASTWARD INTO
MINNESOTA. THE AXIS OF THE COOL CANADIAN SURFACE HIGH THURSDAY
MORNING SHOULD EXTEND FROM SASKATCHEWAN TO THE WESTERN BORDER OF THE
DAKOTAS AND THE EASTERN BORDER OF MONTANA/WYOMING. THE HIGH MOVES
EASTWARD INTO THE RED RIVER VALLEY THURSDAY NIGHT. A COOLER DAY
THURSDAY WITH LIGHT WINDS. EXPECTING HIGHS FROM 40 IN THE TURTLE
MOUNTAINS TO THE LOWER 50S FAR SOUTHWEST.

FRIDAY THE UPPER LEVEL RIDGE AXIS WEAKENS AND MOVES EAST AND IS OVER
THE DAKOTAS BY SATURDAY MORNING. MEANWHILE LOW PRESSURE IN THE LEE
OF THE ROCKIES DEVELOPS. EXPECT SOUTH WINDS FRIDAY WITH WARMER
CONDITIONS...WITH HIGHS FROM THE MID 40S TURTLE MOUNTAINS TO THE
JAMES RIVER BASIN TO THE LOWER 60S IN THE SOUTHWEST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

MEDIUM RANGE MODELS IN AGREEMENT WITH PROGRESSIVE RIDGING OVER
NORTHERN PLAINS ON SUNDAY MOVING EAST AND SLOWLY ERODING AS UPSTREAM
SHORTWAVES TOP RIDGE. PATTERN TRANSITIONS TO MERIDIONAL TROUGH OVER
THE CENTRAL PARTS OF NORTH AMERICA BY THE END OF EXTENDED GRIDS.

12Z ECMWF SLIGHTLY FASTER WITH MOVEMENT OF SHORTWAVES IN TROUGH WITH
MID LEVEL TROUGH AT 12Z WEDNESDAY OVER RED RIVER VALLEY OF THE NORTH
WHILE GFS SIGNIFICANTLY SLOWER...LINGERING TROUGH AXIS OVER INTER
MOUNTAIN/FOUR CORNERS AREA AT THAT TIME.

WITH EITHER SCENARIO WEATHER WILL BECOME MORE UNSETTLED BY THE
MIDDLE OF NEXT WEEK THOUGH AS SOUTHWEST FLOW DEVELOPS. DETAILS OF
QPF AND SURFACE LOWS REMAIN AT ODDS IN MODEL SOLUTIONS.

&&

.AVIATION...

MID LEVEL CLOUDS OVER TAF SITES TONIGHT WITH WIND SPEEDS BIGGEST
CONCERN FOR DAYTIME HOURS OF TAF TOMORROW. NAM BUFR SOUNDINGS
INDICATE SOMEWHAT STRONGER WINDS THAT NUMERICAL GUIDANCE AND WILL
CONTINUE ONGOING TREND OF 20 TO 30 KNOTS DURING PEAK HEATING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NDZ025-037-047-048-050-051.

&&

SHORT TERM...JV
LONG TERM/AVIATION...HAW
Hazardous weather outlook, Nov 2, 4:09 AM MDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
509 AM CDT TUE NOV 2 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
509 AM CDT TUE NOV 2 2010 /409 AM MDT TUE NOV 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Wind Advisories in North Dakota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.